Can Lamictal Cause a Mixed Episode?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  I am wondering if Lamictal might cause a mixed episode. I've been on it for over a year with little success and my doctor is still insistent that it will help to keep things from coming back....but things aren't going away. I really think I have been in a mixed episode for months now and am starting to blame the Lamictal.



Dear Ms. S'.  --
 

One does not see this in the literature at all, but I have talked with several colleagues who have used a lot of lamotrigine and we all agreed that on occasion -- perhaps one time in 20 or 30 -- lamotrigine can actually act too much like an antidepressant.  People feel somewhat agitated, more so as the dose goes up.   

For example: one of my patients was able to lower the dose to 25 mg and get a good outcome which for about six months has remained stable; at 50 mg he was better in terms of depression, no question, but a little edgy, and at 75 mg, he was worse, in a subtle way.  Otherwise, and most other people when I have seen this problem, we are had to abandon the lamotrigine (but next time, I'm going to just try turning it down to a very low level.  This one particular fellow above got a nice antidepressant effect from it, so it was a good thing -- as long as we kept the dose down). 

On the basis of all that, when I have lamotrigine in a mixture of other medications, I do actually wonder whether it could be to blame, when things are not smoothing out.  Nevertheless, this is a very uncommon problem; and because it has not really been reported in the literature, there is still a possibility that my colleagues and I are operating under a false impression.  So be careful: don't go tramping into your psychiatrist's office announcing that Lamictal is probably the problem.  It's more like the other way around: in my opinion, you can't quite say that it is not the problem.
 

Dr. Phelps



Published May, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?